The Open UniversitySkip to content
 

A comparison of higher-order bias kernel density estimators

Jones, M. C. and Signorini, D. F. (1997). A comparison of higher-order bias kernel density estimators. Journal of the American Statistical Associatio, 92(439) pp. 1063–1073.

URL: http://www.jstor.org/stable/2965571
Google Scholar: Look up in Google Scholar

Abstract

We consider many kernel-based density estimators, all theoretically improving bias from O(h2), as the smoothing parameter h → 0, to O(h4). Examples include higher-order kernels, variable kernel methods, and transformation and multiplicative bias-correction approaches. We stress the similarities between what appear to be disparate approaches. In particular, we show how the mean squared errors of all methods have the same form. Our main practical contribution is a comparative simulation study that isolates the most promising approaches. It remains debatable, however, as to whether even the best methods give worthwhile improvements, at least for small-to-moderate sample exploratory purposes.

Item Type: Journal Article
Copyright Holders: 1997 American Statistical Association
ISSN: 1537-274X
Keywords: bias reduction; higher-order kernel; multiplicative bias correction; smoothing; transformation; variable band- width; variable location
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 24107
Depositing User: Sarah Frain
Date Deposited: 11 May 2011 12:26
Last Modified: 11 May 2011 12:26
URI: http://oro.open.ac.uk/id/eprint/24107
Share this page:

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340   general-enquiries@open.ac.uk